[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1983

Cutaneous Pigmentation Secondary to Amiodarone Therapy

Author Affiliations

From the Divisions of Dermatology (Dr Trimble) and Cardiology (Dr Gallagher), Department of Medicine and the Department of Pathology (Drs Mendelson, Fetter, and Shelburne), Duke University and Veterans Administration Medical Centers, Durham, NC; and the Division of Chemistry and Life Sciences, Research Triangle Institute, Research Triangle Park, NC (Dr Ingram).

Arch Dermatol. 1983;119(11):914-918. doi:10.1001/archderm.1983.01650350042012
Abstract

• Amiodarone (Cordarone) is an iodinated cardiac antiarrhythmic drug that causes a slate-gray discoloration of the sun-exposed skin and a yellow-brown stippling of the cornea. Histopathologically, biopsy specimens of aminodarone pigmentation sites disclose yellow-brown refractile granules in the reticular dermis. These granules were characterized by transmission electron microscopy as being concentrically arranged intralysosomal inclusions ("myelinlike" bodies) in dermal endothelial cells and perivascular smooth-muscle cells. Electron probe x-ray analysis of these same inclusions disclosed definite peaks for iodine, evidence for the presence of amiodarone or a metabolite of the drug at these sites. Amiodarone, then, concentrates in lysosomes and causes an accumulation of lipids similar to what has been seen with other cationic amphiphilic compounds, such as the glycosphingolipid stored in Fabry's disease. Amiodarone must be recognized as a cause of a drug-induced lipid storage disease with cutaneous and corneal manifestations.

(Arch Dermatol 1983;119:914-918)

×